A 35 year old man is brought to the emergency department following two seizures.
His GCS is 8 and his BP is 75/40 supine
He has an ECG. Describe and interpret what might be going on.
Rhythm: Unable to see many p waves. There are retrograde P waves in V2. The P’s are hidden in the T waves. The complexes are regular.
QRS: Slightly widened QRS
ST-T: There are peaked T waves. Also notice the positive R wave in aVR
PR/QT: The PR interval in the p wave seen in V2 is prolonged, making this a first degree block. The QT interval appears prolonged. Calculating corrected QT = QT/√RR = (10×0.04)/√(12 x 0.04) = 0.577
This is a widened complex tachycardia, with features of Na channel blockade, such as that of a tricyclic antidepressant overdose. There is also a prolonged QT interval.
QRS complex width of >100ms predicts seizures and if > 160ms predicts ventricular arrhythmias
Airway needs to be stabilised, in unison with bicarbonate being given. The definitive treatment is bicarbonate. If further seizures occur, they require benzodiazepines for control.
The hypotension requires a fluid challenge with crystalloid, however if there is little response to adequate fluids, vasopressors may be needed.